May 12, 2017 Is International ME/CFS and FM Awareness Day
International ME/CFS and FM Awareness Day is May 12th, 2017. Jody Smith shares some information about upcoming events and ways you can be heard ...
Discuss the article on the Forums.

Stopped velnafaxine (effexor), wondering how long extra fatigue will last

Discussion in 'General Treatment' started by Paul M, Jan 17, 2013.

  1. Paul M

    Paul M

    Messages:
    32
    Likes:
    9
    Boston, Massachusetts
    Hey guys, I was on Zoloft for about 5 weeks to no avail and then I started directly with a low dose of effexor 37.5mg to see if it did anything for my pain. It didnt do anything for me and after about 4 weeks I told my psychiatrist I rather stop it.

    She said quitting cold turkey was fine since I only took such a low dose for a short period. However, I am feeling quite fatigued on day two.

    Wondering if anyone else has had experience with such a low dose and withdrawal. I'm going to try and tough it out. Hopefully it doesn't get any worse.
     
  2. Sparrow

    Sparrow Senior Member

    Messages:
    691
    Likes:
    858
    Canada
    I'm either the really wrong or really right person to ask.

    I only took it for a relatively short time, but had AWFUL withdrawal effects regardless. Really, really bad. That is a tough medication to get off of, and many of us tend to be extra sensitive to medications in general.

    If you're only feeling "fatigued" then you're already doing better than I did, though, and better than many people trying to get off of Effexor (and I say that with full recognition of how debilitating fatigue can be). I would give it some time, and hopefully things will balance out again for you. Doctors are often very uninformed about the challenges and effects of stopping antidepressants. It very often takes some time for your body to re-adjust to life without them.

    If things get worse, keep us posted and maybe some of us who've been there can suggest strategies that might help.
     
  3. Paul M

    Paul M

    Messages:
    32
    Likes:
    9
    Boston, Massachusetts
    Thanks for the insight. Yeah the fatigue is really only extra fatigue on top of my terrible fatigue. So double fatigue. A little wooziness. Hopefully it only passes in a few days for me.

    How long did your withrawal last?
     
  4. heapsreal

    heapsreal iherb 10% discount code OPA989,

    Messages:
    8,889
    Likes:
    8,196
    australia (brisbane)
    i used effexor yrs ago and had terrible withdrawals but was on higher doses then u at the time. What i end up doing was go back on zoloft to stabilize and then taper off zoloft. I had tapered off zoloft in the past so new what i was doing and it was much easier to stop it.

    cheers!!
     
  5. heapsreal

    heapsreal iherb 10% discount code OPA989,

    Messages:
    8,889
    Likes:
    8,196
    australia (brisbane)
    also maybe using 5htp can help u make the extra serotonin u might be missing out on since stopping effexor??
     
  6. Sparrow

    Sparrow Senior Member

    Messages:
    691
    Likes:
    858
    Canada
    It was a long process. But I had the full force brain zaps and nausea and some other really debilitating problems going on. I got to the point of taking the little balls out of the capsule and reducing them one at a time to try to get a more gradual withdrawal. Still went too fast. I lasted about a week fully off it before the zaps and vomiting, etc. got so bad that I couldn't take it anymore and took another partial pill to end the symptoms. In the end, I switched over to Prozac. Changing to another antidepressant and getting off of that instead like heapsreal mentioned is a common trick, and seems to help a lot of people. I still had a rough time getting clear of them in the end, but not nearly as bad as with the Effexor.

    To be honest, I'm still not back where I was before trying the antidepressants. I'm not sure if it was the pills themselves, or my awful response to coming off of them, or what, but I gained a whole pile of symptoms at that time, and never really went back to "normal". Ah well.

    It really sounds like you're having a much more normal reaction than I did, though. From what you said, I see no reason you might not be just fine in a week or two. I'd give it about that long to adjust, though.
     
  7. *GG*

    *GG* Senior Member

    Messages:
    6,167
    Likes:
    4,773
    Concord, NH
    Perhaps it's from something else?

    GG
     
  8. heapsreal

    heapsreal iherb 10% discount code OPA989,

    Messages:
    8,889
    Likes:
    8,196
    australia (brisbane)
    yes prozac is generally said to be the best to change over to as it has a long half life and easier to withdraw.

    My experience with effexor was that 75mg was ok and made me feel better about feeling like shit but no cure. This other doc i was seeing at the time said that my issues were depression and i needed to increase the dose upto 225mg to feel better. 150mg was ok but 225mg just sent my brain into a spin and wouldnt stop, just couldnt sleep as brain kept starting up. then when my doc said its time to taper off, no shit sherlock, it was worse then went back up again and it was getting crazy. I just couldnt taper off it, thats when i took matters into my own hands and dropped effexor altogether, couldnt feel any worse, and then started back on zoloft 50mg i think and stayed there till i felt better and then did a slow taper, even when i finished zoloft i was getting the brain zaps but the 5htp stopped this.

    It was this experience with doctors that said cfs/me is just depression, with no real testing to rule much out, that i really gave up on doctors and became my own doc. I did see a couple of docs after this but all started going down the depression line so i never returned, not until i saw my present doc who found immune abnormalities and hormone abnormalities did i feel comfortable seeing docs again. I couldnt believe he did these tests and found abnormalities and many other docs didnt even test for. I did think though that when u had a full blood count that it tested for most things and is why docs would say everything is good u just have depression, later i found it doesnt really test alot at all. Even the way they interperute blood tests is wrong, low to medium abnormalities are said to be normal, only obvious highs and lows on tests would they recognise. Basically if they dont see anything wrong on testing then they go with their old reliable diagnoses of depression and send u on the way with a script for the latest antidepressant to make u feel better about feeling like shit. the world is full of people who feel like shit because of this. My opinion is that depression isnt an illness or disease, it is just a symptom of many other possible illnesses that are mostly not investigated enough, maybe because health systems dont want to cover the costs of all this.

    Im ranting and raving here, but if i didnt become my own doc and just did what my doc said i would probably be suicidal and locked up in a psych hospital now be drugged to the max.

    cheers!!!
    Dr Heapsreal lol
     
  9. Sparrow

    Sparrow Senior Member

    Messages:
    691
    Likes:
    858
    Canada
    Sorry you went through that, heapsreal. I was misdiagnosed with depression first too.
     
    SOC likes this.
  10. heapsreal

    heapsreal iherb 10% discount code OPA989,

    Messages:
    8,889
    Likes:
    8,196
    australia (brisbane)
    i think its very common for alot us, a pity we have to go through that learning curve i guess.
     
  11. Paul M

    Paul M

    Messages:
    32
    Likes:
    9
    Boston, Massachusetts
    So day three and just feeling some extra sleepiness and nauseousness. I'm done with antidepressants. I don't want a false treatment to stop me from any recovery. Hope this withdrawal ends soon!
     
  12. liquid sky

    liquid sky Senior Member

    Messages:
    371
    Likes:
    211
    Sorry you feel so badly, Paul. Anti-depressants make my brain feel like it is going to explode. Doctors keep pushing them still. I've even had doctors that think you are denying being depressed and they think they need to coerce you into taking them long enough for you to feel great and then you will realize you were depressed after all.

    I do know people who like anti-depressants and say they feel good on them. Being that they cannot measure your brain neurotransmitters, it's all kind of a crap shoot.

    It will get better slowly. The body has to compensate for the excess adrenaline that the drugs have built up. I call it false energy. Hope you feel better soon.
     

See more popular forum discussions.

Share This Page